Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 9:27 PM CDT for 7 counties in South Dakota. It was in force for 78 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 9:27 PM CDT (02:27 UTC)
- Expired
- Jul 5, 2017, 10:45 PM CDT
- In force
- 78 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The North Platte radar (KLNX), 213 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:27 PM CDT | TSTM WND GST 56 | 9 Nnw Vivian, SD | |
| Jul 5, 9:28 PM CDT | TSTM WND GST 60 | Presho, SD | |
| Jul 5, 9:35 PM CDT | TSTM WND GST 67 | Presho, SD | |
| Jul 5, 9:36 PM CDT | TSTM WND GST 74 | 1 E Presho, SD | |
| Jul 5, 10:12 PM CDT | TSTM WND GST 63 | 3 Se Reliance, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
088
WUUS53 KABR 060227
SVRABR
SDC017-059-065-069-075-085-117-060345-
/O.NEW.KABR.SV.W.0080.170706T0227Z-170706T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
927 PM CDT WED JUL 5 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southern Jones County in central South Dakota...
Southwestern Hand County in central South Dakota...
Southern Hyde County in central South Dakota...
Southeastern Stanley County in central South Dakota...
Southeastern Hughes County in central South Dakota...
Lyman County in central South Dakota...
Buffalo County in central South Dakota...
* Until 1045 PM CDT
* At 926 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Stephan to near Murdo, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lower Brule, Presho, Murdo, Fort Thompson, Lyman, Oacoma, Kennebec,
Reliance, Vivian, Shelby, Draper, Iona, Westover, Cedar Creek Rec
Area, Fate Dam, Medicine Butte, Earling Hills, Dude Ranch, Lake
Sharpe and Etbauer Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
4367 9987 4371 10001 4369 10021 4377 10058
4371 10073 4382 10097 4383 10097 4439 9952
4398 9893 4394 9893 4393 9936 4386 9931
4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0226Z 307DEG 28KT 4431 9960 4388 10064
HAIL...<.75IN
WIND...60MPH
$$
SD3 follow-up statements
178
WWUS53 KABR 060253
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
953 PM CDT WED JUL 5 2017
SDC117-060302-
/O.CAN.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Stanley SD-
953 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
4367 9987 4371 10001 4369 10021 4377 10058
4383 10060 4388 10039 4434 9945 4398 9893
4394 9893 4393 9936 4386 9931 4367 9947
4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0252Z 307DEG 28KT 4420 9941 4378 10045
$$
SDC017-059-065-069-075-085-060345-
/O.CON.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Jones SD-Hand SD-Hyde SD-Hughes SD-Lyman SD-Buffalo SD-
953 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN JONES...SOUTHWESTERN HAND...SOUTHERN HYDE...
SOUTHEASTERN HUGHES...LYMAN AND BUFFALO COUNTIES...
At 952 PM CDT, severe thunderstorms were located along a line
extending from near Stephan to 11 miles east of Westover, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. At 936 pm, CDT, 74 mph winds was
reported in Presho.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lower Brule, Presho, Fort Thompson, Lyman, Oacoma, Kennebec,
Reliance, Vivian, Shelby, Iona, Fate Dam, Medicine Butte, Earling
Hills, Dude Ranch, Lake Sharpe, Etbauer Hill, Lees Corner, West Bend
Rec Area, Crow Creek Housing and Tailrace Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
4367 9987 4371 10001 4369 10021 4377 10058
4383 10060 4388 10039 4434 9945 4398 9893
4394 9893 4393 9936 4386 9931 4367 9947
4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0252Z 307DEG 28KT 4420 9941 4378 10045
HAIL...<.75IN
WIND...70MPH
$$
SD269
WWUS53 KABR 060310
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1010 PM CDT WED JUL 5 2017
SDC059-065-069-060320-
/O.CAN.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Hand SD-Hyde SD-Hughes SD-
1010 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAND...SOUTHERN
HYDE AND SOUTHEASTERN HUGHES COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
4367 9987 4370 9990 4371 10001 4369 10021
4377 10057 4386 10002 4418 9926 4398 9893
4394 9893 4392 9936 4386 9931 4377 9941
4367 9947 4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0310Z 300DEG 27KT 4401 9915 4368 10020
$$
SDC017-075-085-060345-
/O.CON.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Jones SD-Lyman SD-Buffalo SD-
1010 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN JONES...CENTRAL LYMAN AND CENTRAL BUFFALO
COUNTIES...
At 1010 PM CDT, severe thunderstorms were located along a line
extending from near Etbauer Hill to 14 miles southwest of Earling
Hills, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Fort Thompson, Lyman, Oacoma, Kennebec, Reliance, Shelby, Iona, Crow
Creek Housing, Tailrace Rec Area, Medicine Butte, Counselor Creek
Boat Access Area, Earling Hills, Dude Ranch, Etbauer Hill, Byre Lake,
Lees Corner and Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
4367 9987 4370 9990 4371 10001 4369 10021
4377 10057 4386 10002 4418 9926 4398 9893
4394 9893 4392 9936 4386 9931 4377 9941
4367 9947 4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0310Z 300DEG 27KT 4401 9915 4368 10020
HAIL...0.88IN
WIND...70MPH
$$
SD150
WWUS53 KABR 060324
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1024 PM CDT WED JUL 5 2017
SDC075-060334-
/O.CAN.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Jones SD-
1024 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
4367 9987 4370 9990 4371 10001 4369 10021
4382 9975 4409 9911 4398 9893 4394 9893
4392 9936 4386 9931 4377 9941 4367 9947
4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0324Z 307DEG 28KT 4397 9907 4364 10012
$$
SDC017-085-060345-
/O.CON.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Lyman SD-Buffalo SD-
1024 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN LYMAN AND SOUTHEASTERN BUFFALO COUNTIES...
At 1024 PM CDT, severe thunderstorms were located along a line
extending from near Shelby to 12 miles northwest of Ideal, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oacoma, Reliance, Shelby, Iona, Crow Creek Housing, Dude Ranch and
Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
4367 9987 4370 9990 4371 10001 4369 10021
4382 9975 4409 9911 4398 9893 4394 9893
4392 9936 4386 9931 4377 9941 4367 9947
4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0324Z 307DEG 28KT 4397 9907 4364 10012
HAIL...0.88IN
WIND...60MPH
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:07 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 7:07 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 707 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 707 PM CDT Wed Jul 5 2017 Updated pops/thunderstorm chances across most of the CWA with the widespread intensification of convection. && .SHORT TERM...(This Evening through Thursday) Issued at 259 PM CDT Wed Jul 5 2017 Temperatures have easily soared into the 90s and 100s across the region this afternoon. A couple of isolated locations across the far eastern CWA also have heat index values right at the 100 degree mark due to very high humidity. Expect temperatures to climb several more degrees in the dry air across the western CWA. The forecast challenge for the rest of the evening will be thunderstorm chances/or lack-there-of. CAM solutions try hard to develop isolated convection during daytime heating hours, but it is in a very weakly forced and highly capped environment. 700 MB temperatures west of the James Valley are progged in the 10-12 C range. So, just kept isolated chances in the far western CWA along a weak surface trough, and isolated chances across the far northeast CWA where the CAP is weaker. The best shot at thunderstorms will likely be after 6Z when shortwave energy slides across North Dakota developing a complex that may drop southeast and clip the far northeast CWA. This may also be enhanced by a weak LLJ nosing into the far northeast CWA. Kept pops in through the overnight hours to cover this potential. Thursday will again be hot and dry with high temperatures in the 90s across much of the region. RH values will drop into the teens and 20s out west, and northerly winds will increase into the 15 to 20 mph range. Therefore will be monitoring fire weather conditions very closely, as we may be nearing red flag warning criteria. .LONG TERM...(Thursday Night through Wednesday) Issued at 259 PM CDT Wed Jul 5 2017 With surface high pressure over the region Thursday night, decided to go a bit cooler than SuperBlend, which is typically too warm in these scenarios. Opted to go more towards MET/MAV guidance, but not quite as cool as we will be starting off the evening with rather hot temperatures from the daytime. This high will drift across the region Friday into Saturday, which looks to keep conditions dry. In fact, much of the extended period looks to be dry with only small chances for precip throughout. Models show various boundaries and weak waves moving through the region, but nothing significant to hang your hat on or anything that would lead to higher confidence in precipitation in any given period during the extended time frame. Temperatures look to remain hot through the period and have increased highs a few degrees during days of hotter 850 mb temps. Expect plenty of 90s and 100s during the period, with unfortunately, not a lot of precipitation. It appears the drought conditions will only expand and get worse. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 612 PM CDT Wed Jul 5 2017 VFR conditions for all terminals. Storms are likely to impact the KABR/KMBG terminals early in the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Serr LONG TERM...TMT AVIATION...Connelly
Hazardous weather outlook, Jul 5, 3:04 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 304 PM CDT Wed Jul 5 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat indices of 95 to 105 degrees can be expected today. An isolated thunderstorm may develop late in the afternoon or early evening and could become strong, although the best chance for thunderstorms will be after midnight across far northeast South Dakota and west central Minnesota as a system tracks southeast out of North Dakota. Stronger storms may produce large hail or damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The combination of breezy northerly winds, dry air, and warm temperatures will produce high to very high fire danger for counties along and west of the James River on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 5, 7:48 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 N BATH 45.49N 98.32W
07/05/2017 E1.75 INCH BROWN SD PUBLIC
&&
KGLocal storm report, Jul 5, 7:58 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.21W
07/05/2017 M64 MPH DEWEY SD MESONET
&&
KGLocal storm report, Jul 5, 8:08 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ASHTON 45.00N 98.50W
07/05/2017 E1.00 INCH SPINK SD TRAINED SPOTTER
&&
KGLocal storm report, Jul 5, 8:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 NNE AGAR 44.88N 100.05W
07/05/2017 M57 MPH SULLY SD MESONET
&&
KGLocal storm report, Jul 5, 9:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST HIGHMORE 44.53N 99.44W
07/05/2017 M58 MPH HYDE SD MESONET
&&
KGLocal storm report, Jul 5, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 2 ENE PIERRE 44.38N 100.29W
07/05/2017 M63 MPH HUGHES SD ASOS
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 52 min |
| Jul 5, 7:31 PM CDT | Special Weather Statement | ABR | Spink | 44 min |
| Jul 5, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 51 min |
| Jul 5, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 51 min |
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 21 min |
| Jul 5, 8:20 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 40 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 19 min |
| Jul 5, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 26 min |
| Jul 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 30 min |
| Jul 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 48 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 30 min |
| Jul 5, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.